Alert archive / Missouri / Flash Flood Warnings in 2009
Flash Flood Warning 9, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Mar 28, 2009, 9:52 AM CDT for St. Clair County, Vernon County, Missouri; Bourbon County, Kansas. It was in force for 6 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2009, 9:52 AM CDT (14:52 UTC)
- Expired
- Mar 28, 2009, 3:37 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bourbon County, KS, St. Clair County, MO, Vernon County, MO
The radar
The Pleasant Hill radar (KEAX), 94 km from the middle of the area, began a volume at 14:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 10:14 AM CDT | FLASH FLOOD | Fort Scott, KS | NUMEROUS LOW WATER CROSSINGS FLOODED |
| Mar 28, 12:06 PM CDT | FLASH FLOOD | 3 W Fulton, KS | WATER FLOWING OVER ROADWAY NEAR K 31 AND 165 ROAD FROM LITTLE OSAGE RIVER |
| Mar 28, 1:29 PM CDT | FLASH FLOOD | 3 W Fulton, KS | ONE FOOT OF WATER OVER THE ROAD AT 165TH STREET AND HIGHWAY 31. ALSO...WATER COVERING ROAD AT INTERSECTION OF 185TH STREET AND HIGHWAY 31. |
| Mar 28, 1:39 PM CDT | FREEZING RAIN 0.01 | Mapleton, KS | ICING TREES AND SURFACES |
| Mar 28, 1:39 PM CDT | FREEZING RAIN 0.01 | Mapleton, KS | ICING TREES AND SURFACES |
| Mar 28, 1:41 PM CDT | FREEZING RAIN 0.01 | Bronson, KS | TREE ICING |
| Mar 28, 2:15 PM CDT | FREEZING RAIN 0.1 | Devon, KS | FZRA HAS TURNED ALL TO SNOW AT DEVON...FULTON AND MAPLETON IN BOURBON COUNTY |
| Mar 28, 3:13 PM CDT | FREEZING RAIN 0 | Nevada, MO | FZRA...SLEET AND SNOW OBSERVED IN NEVADA. NO ACCUMULATIONS IN NEVADA. NUMEROUS ACCIDENTS REPORTED IN VERNON COUNTY DUE TO SLICK ROADS ON HIGHWAYS 54 AND 71. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 2.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 496 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- 543 m²/s²
- 0-3 km storm-relative helicity
- 619 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 281452
FFWSGF
KSC011-MOC185-217-282100-
/O.NEW.KSGF.FF.W.0009.090328T1452Z-090328T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
952 AM CDT SAT MAR 28 2009
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BOURBON COUNTY IN SOUTHEAST KANSAS...
ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI...
VERNON COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 400 PM CDT SATURDAY.
* AT 950 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF AN INCH TO AN INCH AND A HALF...IN
ADDITION TO THE RAIN THAT HAS ALREADY FALLEN...ARE POSSIBLE IN THE
WARNED AREA.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3802 9507 3803 9462 3806 9462 3806 9431
3804 9423 3806 9413 3804 9408 3821 9405
3822 9353 3818 9351 3795 9352 3792 9353
3791 9358 3783 9358 3783 9382 3789 9383
3791 9409 3765 9409 3769 9508
$$
HATCH3 follow-up statements
000
WGUS73 KSGF 281650
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1150 AM CDT SAT MAR 28 2009
KSC011-MOC185-217-282100-
/O.CON.KSGF.FF.W.0009.000000T0000Z-090328T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-VERNON MO-ST. CLAIR MO-
1150 AM CDT SAT MAR 28 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
BOURBON...ST. CLAIR AND VERNON COUNTIES...
AT 1100 AM CDT...LOCAL EMERGENCY MANAGEMENT OFFICIALS REPORTED AN
AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
EMERGENCY MANAGEMENT OFFICIALS REPORTED NUMEROUS LOW WATER CROSSINGS
ACROSS BOURBON COUNTY KANSAS FLOODED AND IMPASSABLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3802 9507 3803 9462 3806 9462 3806 9431
3804 9423 3806 9413 3804 9408 3821 9405
3822 9353 3818 9351 3795 9352 3792 9353
3791 9358 3783 9358 3783 9382 3789 9383
3791 9409 3765 9409 3769 9508
$$
HATCH000
WGUS73 KSGF 281850
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
150 PM CDT SAT MAR 28 2009
KSC011-MOC185-217-282100-
/O.CON.KSGF.FF.W.0009.000000T0000Z-090328T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-VERNON MO-ST. CLAIR MO-
150 PM CDT SAT MAR 28 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
BOURBON...ST. CLAIR AND VERNON COUNTIES...
AT 148 PM CDT...LOCAL EMERGENCY MANAGEMENT OFFICIALS REPORTED
FLOODING AS A RESULT OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
ONE FOOT OF WATER WAS REPORTED OVER THE ROAD AT 165TH STREET AND
HIGHWAY 31 NEAR FULTON. ALSO...WATER WAS COVERING THE ROAD AT
INTERSECTION OF 185TH STREET AND HIGHWAY 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SPRINGFIELD.
&&
LAT...LON 3802 9507 3803 9462 3806 9462 3806 9431
3804 9423 3806 9413 3804 9408 3821 9405
3822 9353 3818 9351 3795 9352 3792 9353
3791 9358 3783 9358 3783 9382 3789 9383
3791 9409 3765 9409 3769 9508
$$
HATCH000
WGUS73 KSGF 282037
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
337 PM CDT SAT MAR 28 2009
KSC011-MOC185-217-282046-
/O.CAN.KSGF.FF.W.0009.000000T0000Z-090328T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-VERNON MO-ST. CLAIR MO-
337 PM CDT SAT MAR 28 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR BOURBON...ST. CLAIR
AND VERNON COUNTIES...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. THE
THREAT FOR FLASH FLOODING HAS DECREASED. THEREFORE...THE FLASH FLOOD
WARNING HAS BEEN REPLACED BY AN AREAL FLOOD WARNING THROUGH SUNDAY
MORNING. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3802 9507 3803 9462 3806 9462 3806 9431
3804 9423 3806 9413 3804 9408 3821 9405
3822 9353 3818 9351 3795 9352 3792 9353
3791 9358 3783 9358 3783 9382 3789 9383
3791 9409 3765 9409 3769 9508
$$
CLAYCOMBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 28, 7:04 AM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Mar 28, 7:04 AM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
704 AM CDT SAT MAR 28 2009
...UPDATE TO AVIATION...
.DISCUSSION...
A BLIZZARD WAS ONGOING OVER SOUTH CENTRAL KANSAS IN RESPONSE TO A
VIGOROUS UPPER LEVEL LOW THAT WAS TRACKING ALONG THE RED RIVER
VALLEY. A STRONG WARM MOIST TONGUE WAS NOSING INTO SOUTHWEST
MISSOURI AND SOUTHEAST KANSAS. THIS LOW LEVEL WARM AIR ADVECTION
HAD CAUSE THE PRECIP TYPES TO REMAIN SLEET AND FREEZING RAIN NEAR
THE WICHITA AREA THROUGH MOST OF THE NIGHT. I THINK THIS WARM AIR
WITHIN THE LOWER TROP WILL DELAY THE ONSET OF SNOW OVER SOUTHEAST
KANSAS AND WESTERN MISSOURI UNTIL THIS AFTERNOON.
DUE TO THE DELAY...SNOW ACCUMULATIONS WILL LIKELY BE LIMITED. THE
WRF WAS THE MODEL OF CHOICE...WHICH SUGGESTED THAT PRECIPITATION ON
THE NORTH AND WEST FLANK OF THE UPPER CYCLONE WILL BECOME POSITIONED
OVER SOUTHEAST KANSAS AND SW/WC MISSOURI THROUGH TODAY. THEREFORE
THE HEAVIEST SNOW ACCUMULATIONS WILL STILL OCCUR WEST OF A LINE FROM
JOPLIN TO WARSAW. STILL THINK THAT ACCUMULATIONS COULD RANGE FROM
TWO TO FIVE INCHES IN THIS AREA OF THE OSAGE PLAINS. MEANWHILE
LESSER AMOUNTS WILL OCCUR TO THE EAST...WHERE A TRACE TO AN INCH CAN
BE EXPECTED FOR SPRINGFIELD...LEBANON...AND ROLLA AREAS. SNOW WILL
TAPER OFF FROM WEST TO EAST OVERNIGHT TONIGHT.
A BRIEF PERIOD OF UPPER LEVEL RIDGING WILL FOLLOW IN THE WAKE OF THE
ONGOING STORM SYSTEM. SUNDAY THROUGH MONDAYS WEATHER WILL BE DRY
WHILE TEMPERATURES WARM BACK UP INTO THE 50S (SUNDAY) AND 60S
(MONDAY). ANOTHER INTENSE UPPER LEVEL LOW WILL APPROACH FROM THE
NORTHWEST BY MONDAY NIGHT. THE GFS HAS TRENDED POPS UP...AND ILL
FOLLOW THIS TREND...DESPITE THE FACT THAT MOISTURE LEVELS WILL BE
LACKING DUE TO THE QUICK APPROACH OF THIS LOW...LEADING TO LITTLE
MOISTURE RECOVERY. HOWEVER...AREAL COVERAGE OF LOW AMOUNTS OF
MEASURABLE RAIN IS LIKELY GIVEN THE INTENSE FORCING ASSOCIATED
WITH A SYSTEM LIKE THIS.
THERE WILL ALSO BE SOME LOW AMOUNTS OF INSTABILITY AVAILABLE FOR
CONVECTIVE PRECIPITATION. CERTAINLY NO SEVERE STORMS ARE EXPECTED.
A COLD FRONT WILL ACCOMPANY THIS UPPER LOW. TEMPERATURES WILL
RESPOND BY FALLING BACK INTO THE 30S MONDAY NIGHT...WHILE STRUGGLING
TO WARM OUT OF THE LOWER 50S TUESDAY AFTERNOON.
ANOTHER BRIEF WARM UP WILL OCCUR ON WEDNESDAY...FOLLOWING BY YET
ANOTHER UPPER LEVEL LOW ON THURSDAY. DUE TO THE QUICK APPROACH OF
THIS LOW...MOISTURE LEVELS WILL NOT HAVE RECOVERED FROM MONDAY
NIGHTS SYSTEM. HOWEVER...SCATTERED RAIN SHOWERS WILL BE POSSIBLE
WITH LOW RAINFALL AMOUNTS. THE ACTIVE PATTERN WILL CONTINUE WITH FAST
ZONAL FLOW SETTING UP TOWARD NEXT WEEKEND. ANOTHER SYSTEM WILL DIG
ACROSS THE INTERMOUNTAIN WEST...AND APPROACH THE OZARKS SOMETIME
WITHIN THE SATURDAY - MONDAY TIME FRAME.
CRAMER
&&
.AVIATION...
FOR THE 1200 UTC KSGF/KJLN TAFS...BANDS OF SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED NORTH OF AN INTENSE UPPER LOW OVER
THE RED RIVER VLY IN SOUTHEAST OK THIS MORNING. CEILINGS RUNNING
IN THE LOWER END OF THE MVFR OR HIGH END IFR CATEGORY OVER THE
AREA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE. EXPECT
CEILINGS TO BECOME PREDOMINATELY IFR LATER THIS MORNING AND THIS
AFTERNOON AS WINDS TURN MORE NORTHERLY AND ALLOW THE LOWER LAYER
OF THE ATMOSPHERE TO COOL. BUFR SOUNDINGS INDICATE THAT
PRECIPITATION SHOULD TRANSITION TO SNOW IN THE KJLN AREA BY 18Z
AND IN THE KSGF SHORTLY THEREAFTER. HAVE IFR VISIBILITY IN SNOW
IN BOTH TAFS INTO THE EARLY EVENING BEFORE THE UPPER LOW SHIFTS
NORTHEAST OF THE REGION. CLEARING/VFR CONDITIONS ARE INDICATED BY
GUIDANCE AND PROGGED SOUNDINGS TOWARD THE END OF THE TAF PERIOD.
DSA
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MOZ088-
089-093-094-101-102.
WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 1 AM CDT
SUNDAY FOR MOZ069-079>081-090-091.
WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 1 AM CDT
SUNDAY FOR MOZ057-058-070-071.
WINTER STORM WARNING UNTIL 1 AM CDT SUNDAY FOR MOZ055-056-068.
WINTER STORM WARNING UNTIL 7 PM CDT THIS EVENING FOR MOZ066-067-
077-078.
KS...WINTER STORM WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ073-097-
101.
&&Hazardous weather outlook, Mar 28, 6:13 AM CDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 613 AM CDT SAT MAR 28 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291115- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 613 AM CDT SAT MAR 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL OCCUR TODAY. STRONGER STORMS WILL BE CAPABLE OF SMALL HAIL UP TO THE SIZE OF DIMES. RAIN WILL CHANGE OVER TO SNOW THIS AFTERNOON FROM WEST TO EAST. SNOW ACCUMULATIONS WILL BE HEAVIEST OVER THE OSAGE PLAINS OF EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI. ACCUMULATIONS IN THIS REGION COULD RANGE FROM TWO TO FIVE INCHES. LOCATIONS EAST OF A LINE FROM NEOSHO UP TO WARSAW WILL RECEIVE LESSER AMOUNTS RANGING FROM A TRACE TO TWO INCHES. STORM TOTAL LIQUID PRECIPITATION COULD ADD UP TO TWO INCHES OVER EXTREME SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI. FLOODING WILL BE POSSIBLE IN THIS REGION...ESPECIALLY ALONG THE MARMATON... LITTLE OSAGE...AND OSAGE RIVERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A FEW THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT. NO SEVERE STORMS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CRAMER/DSA
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 10:04 AM CDT | River Flood Warning | SGF | Vernon | 5 days |
| Mar 28, 10:04 AM CDT | River Flood Warning | SGF | Vernon | 5 days |
| Mar 28, 10:04 AM CDT | River Flood Warning | SGF | Cedar | 11 hr |
| Mar 28, 2:44 PM CDT | Freeze Warning | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 16 more | 18 hr |
| Mar 28, 3:35 PM CDT | Areal Flood Warning | SGF | St. Clair, Vernon | 17 hr |
| Mar 28, 3:12 PM CDT | River Flood Warning | SGF | Bourbon | 25 hr |
Nearby
Flash Flood Warnings in Missouri, 2009Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.